Kansas, 2001

Hail and Damaging Wind in Kansas, September 19, 2001

September 19, 2001 · NWS DDC · 18 events in 4 counties and zones

17 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 1:50 AM CST, 12 hours 55 minutes earlier.

Area forecast discussion, Sep 19, 1:50 AM CST, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT WED SEP 19 2001

FOG AND STRATUS DEVELOPING SINCE ABOUT 05Z UNDER WEAK SFC WINDS
UNDER HIGH. GRANADA PROFILER SHOWING MID LEVEL FLOW VEERING AND
HAVILAND BEGINNING TO HINT TO THIS TREND AS WELL. CHALLENGE SHOULD
BE FOG/CLOUDS THIS MORNING THEN HIGH TEMPS TODAY/THURSDAY.

PROGGED SOUNDING SHOW RAPID LOW/MID LEVEL WARMING TODAY. STRATUS/FOG
SHOULD BURN OFF QUICKLY THIS MORNING. BASED ON 850 TEMP TRENDS...
WILL PROBABLY GO ABOUT A CATEGORY ABOVE NGM MOS FOR HIGHS TODAY.
SOUTH WINDS AND INCREASING DEWPOINTS LOOKING LIKELY FOR
TONIGHT...WILL STAY A LITTLE ABOVE GUIDANCE FOR LOWS.  THEN FOR
THURSDAY...WARM AXIS THROUGH CENTRAL PART OF CWA WITH SFC TROF
DEVELOPING WEST UNDER NORTHWEST FLOW. MODELS BRING FRONT INTO
NORTHERN CWA LATE IN THE AFTERNOON. SHOULD BECOME BREEZY EAST OF
TROF. WILL PROBABLY GO WITH HIGHS AROUND 90 FOR MOST LOCATIONS AND
UPPER 80S NORTH. MOIST AXIS LOOKS TO BE JUST EAST OF CWA BUT WILL
PUT LATE AFTERNOON SMALL POPS FOR P28 AREA FOR TS.

EXTENDED...

LATEST ETA/AVN STILL SHOWING A WEAK COLD FRONT TO PASS THROUGH
THURSDAY NIGHT AS SHORTWAVE SLIDES SOUTHEAST INTO THE GREAT LAKES.
WITH THE POTENTIAL FOR LOW LEVEL MOISTURE RETURNING WILL KEEP
MENTION OF CHC POPS GOING THURSDAY NIGHT.  GIVEN THAT A NORTHWEST
FLOW DEVELOPS ALOFT LATE IN THE WEEK THE MENTION OF CHC POPS THROUGH
SAT STILL LOOK WARRANTED TO COVER ANY WAVE EMBEDDED IN THE FLOW
CROSSING THE PLAINS. UPPER LVL RIDGE THEN BEGINS MOVE EAST INTO THE
PLAINS BY EARLY NEXT WEEK/LATE THIS WEEKEND WHICH SHOULD DELIVER A
WARMUP IN TEMPS MUCH LIKE CURRENT EXTENDED ADVERTISES. AS A RESULT
NO CHANGES PLANNED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 085/062 091/057 081 000
GCK 086/061 091/056 082 000
EHA 086/066 092/058 083 000
LBL 086/061 091/058 083 000
HYS 082/062 089/055 081 000
P28 083/064 091/060 082 001

.DDC...NONE.

REITER/BURGERT

In the hours before

Special weather statement, Sep 19, 8:56 AM CST, 5 hours 49 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-200600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
956 AM CDT WED SEP 19 2001

SPOTTERS ACTIVATION IS NOT LIKELY TODAY OR TONIGHT IN SOUTHWESTERN
KANSAS.

NO THUNDERSTORMS ARE FORECAST THOUGH TONIGHT, AND NO OTHER HAZARDOUS
WEATHER IS EXPECTED.  THE ATMOSPHERE IS RELATIVELY STABLE AND NO
ORGANIZED UPPER LEVEL DISTURBANCES WILL CROSS THE WESTERN KANSAS
THROUGH THURSDAY MORNING.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE
Special weather statement, Sep 19, 8:57 AM CST, 5 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-200600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE DODGE CITY KS
957 AM CDT WED SEP 19 2001

SPOTTERS ACTIVATION IS NOT LIKELY TODAY OR TONIGHT IN SOUTHWESTERN
KANSAS.

NO THUNDERSTORMS ARE FORECAST THOUGH TONIGHT, AND NO OTHER HAZARDOUS
WEATHER IS EXPECTED.  THE ATMOSPHERE IS RELATIVELY STABLE AND NO
ORGANIZED UPPER LEVEL DISTURBANCES WILL CROSS WESTERN KANSAS THROUGH
THURSDAY MORNING.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
September 19, 2:45 PM CST
Where
Grant County, 10 mi NW of Ulysses
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.500

The wind damaged irrigation pipes and took down power poles.

Hail, Grant

When
September 19, 2:55 PM CST
Where
Grant County, 4 mi N of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.367

Hail, Grant

When
September 19, 3:03 PM CST
Where
Grant County, Hickok
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.233

Hail, Grant

When
September 19, 3:07 PM CST
Where
Grant County, 5 mi E of Ulysses
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.283

Hail, Grant

When
September 19, 3:10 PM CST
Where
Grant County, 6 mi E of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.250

Hail, Grant

When
September 19, 3:28 PM CST
Where
Grant County, 15 mi E of Ulysses
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.100

Hail, Grant

When
September 19, 3:34 PM CST
Where
Grant County, 15 mi ESE of Ulysses
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -101.117

The hail completely covered the ground.

Hail, Haskell

When
September 19, 3:35 PM CST
Where
Haskell County, Satanta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -100.983

Hail, Haskell

When
September 19, 3:38 PM CST
Where
Haskell County, 3 mi NW of Satanta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -101.017

Hail, Haskell

When
September 19, 3:42 PM CST
Where
Haskell County, 11 mi NW of Sublette
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -101.000

Hail, Haskell

When
September 19, 3:55 PM CST
Where
Haskell County, Satanta
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -100.983

Hail, Seward

When
September 19, 4:12 PM CST
Where
Seward County, 21 mi N of Liberal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -100.933

Hail, Seward

When
September 19, 4:20 PM CST
Where
Seward County, 10 mi WNW of Kismet
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -100.867

Smaller hail mixed with the quarter sized hail accumulated two to three inches deep on the highway.

Hail, Seward

When
September 19, 5:10 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -100.700

Hail, Seward

When
September 19, 5:10 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -100.700

Hail, Seward

When
September 19, 5:30 PM CST
Where
Seward County, 11 mi S of Kismet
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.700

Hail, Seward

When
September 19, 5:30 PM CST
Where
Seward County, 12 mi S of Kismet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.700

Hail, Meade

When
September 19, 5:30 PM CST
Where
Meade County, 13 mi S of Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -100.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267558, 5267559, 5267560, 5267561, 5267562, 5267563, 5267564, 5267565, 5267566, 5267567, 5267568, 5267569, 5267570, 5267571, 5267572, 5267573, 5267574, 5267575.